Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Jun 20, 2012, 10:17 PM CDT for Marion County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2012, 10:17 PM CDT (03:17 UTC)
- Expired
- Jun 20, 2012, 11:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
County Marion County, KS
The radar
The Topeka radar (KTWX), 87 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 679 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
947
WWUS83 KICT 210317
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT WED JUN 20 2012
KSZ052-210415-
MARION-
1017 PM CDT WED JUN 20 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...
AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR TAMPA...OR 13 MILES NORTHWEST OF
MARION...AND MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3853 9694 3852 9682 3823 9700 3848 9729
3861 9711 3861 9694
TIME...MOT...LOC 0317Z 310DEG 20KT 3849 9712
$$
SMITHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jun 20, 9:49 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 20, 9:49 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 949 PM CDT WED JUN 20 2012 .UPDATE... LOOKS LIKE THE MAIN SHOW THIS EVENING/TONIGHT WILL BE THE COLD- POOL DRIVEN MCS CURRENTLY PROPAGATING SOUTHEAST OVER NORTHEAST KANSAS...WITH THIS ACTIVITY LIKELY AFFECTING SOUTHEAST KS OVER THE NEXT SEVERAL HOURS...AS PROPAGATION POINTS A BIT MORE SOUTHERLY DUE TO STRENGTHENING LOW-LEVEL JET. CONSEQUENTLY...LOCATIONS GENERALLY EAST OF THE I-135/FLINT HILLS CORRIDORS LIKELY HAVE THE GREATEST CHANCE OF SEEING WIDESPREAD MEANINGFUL RAINFALL TONIGHT...AND WILL UPDATE THE FORECAST SHORTLY TO REFLECT THIS TREND. FURTHER WEST...GENERALLY WEST OF I-135/FLINT HILLS...ACTIVITY WILL LIKELY REMAIN MORE WIDELY SCATTERED DUE TO STOUT CAP AND WEAK MID/UPPER FORCING LIKELY PREVENTING WIDESPREAD DEVELOPMENT. SEVERE WEATHER THREAT HAS LIKELY ENDED FOR THE NIGHT...WITH SMALL HAIL...GUSTY WINDS AND TORRENTIAL RAINFALL THE PRIMARY THREAT. KLEINSASSER && .PREV DISCUSSION... /ISSUED 826 PM CDT WED JUN 20 2012/ UPDATE... LONE SUPERCELL OVER BARTON COUNTY CONTINUES TO DIVE SOUTH INTO A MOIST & MODERATELY UNSTABLE AIRMASS AMIDST ABOUT 30 KTS DEEP LAYER SHEAR. OTHER STORMS ARE ONGOING ALONG THE SOUTHEASTWARD SAGGING COLD FRONT OVER NORTHEAST KS...AND ALSO OVER SOUTHWEST KS. A THIRD AREA OF CONVECTION CONTINUES TO INCREASE IN COVERAGE IN WAKE OF THE SURFACE COLD FRONT OVER NORTHERN KS/SOUTHEAST NE...IN ZONE OF 850-700MB WARM/MOIST ADVECTION. CURRENT THINKING FOR TONIGHT...GIVEN WARM MID-LEVEL TEMPERATURES PER EVENING UPPER AIR SOUNDINGS AND DECREASING UPPER FORCING/SHEAR WITH SOUTHWARD EXTENT...THINKING SEVERE THREAT SHOULD WANE BY 10-11 PM OR SO. GIVEN THE STRENGTH OF THE FRONT...WEAK FORCING ALOFT...AND NOCTURNAL STRENGTHENING OF THE LOW-LEVEL JET...ACTIVITY SHOULD TEND TO CONSOLIDATE INTO ONE OR MORE THUNDERSTORM COMPLEXES AND MOVE/PROPAGATE SOUTHEASTWARD INTO SOUTHERN & EASTERN KS...WITH A THREAT FOR SMALL HAIL...GUSTY WINDS AND TORRENTIAL RAINFALL. ALL SHORT AND MEDIUM RANGE GUIDANCE ALONG WITH SREF ENSEMBLES STRONGLY SUGGESTS THIS...LENDING CONFIDENCE TO THE SCENARIO. HOWEVER...STILL SOMEWHAT CONCERNED THAT STOUT CAP PER EVENING SOUNDINGS ALONG WITH WEAK UPPER FORCING MAY TEND TO INHIBIT SOUTH/SOUTHEASTWARD EXTENT OF ACTIVITY...SO ONLY WENT 50-60 POPS FOR NOW. KLEINSASSER PREV DISCUSSION... /ISSUED 707 PM CDT WED JUN 20 2012/ AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A RATHER INTENSE THUNDERSTORM HAS RECENTLY MOVED JUST SOUTH OF KRSL...SO KRSL IS LIKELY DONE WITH STORMS FOR THE NIGHT AS THE COLD FRONT CONTINUES SOUTH. HOWEVER...A CLUSTER OF THUNDERSTORMS SHOULD CONTINUE DEVELOPING ALONG THE SLOWLY SOUTHEASTWARD SAGGING COLD FRONT...AFFECTING KSLN-KHUT-KICT AS THE EVENING PROGRESSES. THINKING ACTIVITY WILL GET INTO KSLN BY 0130-0230Z...KHUT AROUND 03Z...AND IF ACTIVITY CAN HOLD TOGETHER INTO KICT AROUND 04Z. LESS CONFIDENCE AT KCNU...BUT IF ACTIVITY HOLDS TOGETHER WOULD GET TO KCNU AROUND 06Z. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH ISOLATED LARGE HAIL AND DAMAGING WIND OCCURRENCES ARE LIKELY BEFORE MIDNIGHT. HIGHER CONFIDENCE IN WIDESPREAD HEAVY RAIN AND GUSTY WINDS AS THE STORMS MOVE THROUGH. KLEINSASSER PREV DISCUSSION... /ISSUED 313 PM CDT WED JUN 20 2012/ DISCUSSION... THE MAIN FORECAST CONCERN IS THE PRECIPITATION CHANCES FOR TONIGHT AND THEN THE TEMPERATURES THROUGH THE REMAINDER OF THE FORECAST. SYNOPSIS: THE UPPER LEVEL WAVE IS MOVING ACROSS THE NORTHERN PLAINS THIS AFTERNOON. ITS ASSOCIATED COLD FRONT IS SLOWLY MAKING ITS WAY SOUTHEAST ACROSS NEBRASKA AND KANSAS. AS OF 3PM THE FRONT HAS MADE IT THROUGH PHILLIPSBURG...HILL CITY...SOUTHWEST TO GARDEN CITY AND HUGOTON. PLENTIFUL LOW LEVEL MOISTURE HAS KEPT LOW CLOUDS OVER THE MAJORITY OF EASTERN KANSAS AHEAD OF THE COLD FRONT. THIS HAS KEPT TEMPERATURES A LITTLE COOLER THAN PREVIOUS THINKING...BUT BREAKS IN THE CLOUDS WILL CONTINUE TO ALLOW DAYTIME HEATING. TONIGHT - THURSDAY: THE MAIN CONCERN TONIGHT CONTINUES TO BE THE EVOLUTION OF THE CONVECTION. THE LATEST SHORT TERM GUIDANCE...HRRR/WRF CONTINUE TO SHOW THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON ALONG THE FRONT IN CENTRAL KANSAS. AS THE CONVECTION BECOMES MORE ORGANIZED...IT IS EXPECTED TO DEVELOP INTO A SQUALL LINE THAT WILL MOVE SOUTHEAST OVERNIGHT. THERE WILL BE MODEST INSTABILITY OF 2000-2500 J/KG...BUT LIMITED SHEAR. THE BEST SHEAR WILL BE ALONG AND BEHIND THE FRONT SO AS STORMS DEVELOP THEY WILL HAVE THE BEST CHANCES FOR BEING SEVERE...AND AS THEY EVOLVE INTO A LINE THE SEVERE CHANCES WILL DECREASE. SOME SMALL HAIL AND GUSTY WINDS CANNOT BE RULED OUT...BUT A WIDESPREAD SEVERE EVENT IS NOT LIKELY. HAVE KEPT TONIGHT'S FORECAST SIMILAR TO GOING FORECAST...AND CONTINUED THE TREND OF DECREASING POPS ACROSS SOUTHERN KANSAS EARLY THURSDAY. FEEL THE FRONT WILL PUSH SOUTHWARD INTO OKLAHOMA AND ANY LINGERING CONVECTION THURSDAY MORNING WILL BE ALONG THE OK/KS BORDER. TEMPERATURES BEHIND THE FRONT THURSDAY WILL BE SLIGHTLY COOLER...WITH HIGHS IN THE MID 80S EXPECTED AREA WIDE. FRIDAY - SUNDAY: THE UPPER LEVEL PATTERN WILL BECOME MORE AMPLIFIED WITH A STRONG RIDGE BUILDING IN THROUGH THIS PERIOD. LEE CYCLOGENESIS WILL DEEPEN WITH SOUTHERLY WINDS RETURNING ACROSS THE AREA. TEMPERATURES WILL SLOWLY CREEP BACK INTO THE 90S WITH 100S POSSIBLE...ESPECIALLY ALONG AND WEST OF HIGHWAY 14. THE MEDIUM RANGE GUIDANCE IS INDICATING THAT A MCS WILL DEVELOP ACROSS THE HIGH PLAINS OVER NORTHWESTERN NEBRASKA AND PLUNGE SOUTHEASTWARD TOWARDS NORTHEASTERN KANSAS. THIS DOES NOT LOOK LIKE IT WILL IMPACT THE WICHITA FORECAST AREA...BUT THE GUIDANCE DOES DEVELOP AN OUTFLOW BOUNDARY THAT COULD RESIDE ALONG THE I-70 CORRIDOR. THE NAM/ECMWF ARE MUCH MORE BULLISH WITH THIS FEATURE THAN THE GFS AND THIS COULD IMPACT THE FORECAST SOME...BUT CONFIDENCE ON THESE MORE FINE SCALE FEATURES THIS FAR OUT IS LOW. OVERALL...A HOT AND DRY WEEKEND IS EXPECTED ACROSS THE AREA. MONDAY - WEDNESDAY: THE VERY AMPLIFIED RIDGE DOES BREAK DOWN EVER-SO-SLIGHTLY...BUT NOT ENOUGH TO REALLY IMPACT THE PLAINS HIGH TEMPERATURE CONCERNS. HOWEVER...KANSAS IS SITTING UNDER NORTHWESTERLY FLOW AND A POTENT UPPER WAVE DIVES INTO THE TROUGH OVER THE EASTERN CONUS. THE MODEL SOLUTIONS CONTINUE TO PUSH A BACKDOOR COLD FRONT FROM MISSOURI INTO EASTERN KANSAS. THE CONCERN IS IF THIS OCCURS...HOW FAR WEST WILL IT PUSH. DID NOT MAKE ANY DRASTIC CHANGES TO THE CONSENSUS AND PREVIOUS FORECAST...BUT IF THIS AIRMASS CONTINUES TO HAVE A PRESENCE IN THE EXTENDED FORECAST...THERE MAYBE A SLIGHT REPRIEVE FOR EASTERN KANSAS REGARDING TEMPERATURES. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MORNING MVFR CEILINGS ARE SLOWLY RISING ABOVE MVFR THIS AFTERNOON...BUT EXPECT THIS 35-40K CEILING TO STICK AROUND FOR THE AFTERNOON HOURS. THE MAIN CONCERN THIS FORECAST CYCLE WILL BE TIMING OF THE COLD FRONTAL BOUNDARY...CURRENTLY MOVING INTO NW AND NORTH CENTRAL KS. LOTS OF LOW LEVEL MOISTURE/INSTABILITY IS POOLING JUST SOUTH OF THIS BOUNDARY...ACROSS CENTRAL KS. AS THIS FRONT APPROACHES CEN KS BY AROUND 21-22Z...EXPECT SOME CONVECTION TO DEVELOP ALONG IT...AS CONVERGENCE INCREASES. SO WILL GO WITH A VCTS DESCRIPTOR FOR KRSL/KSLN INITIALLY. EXPECT THIS FRONTAL BOUNDARY AND ASSOCIATED CONVECTION TO GRADUALLY PROPAGATE TO THE SOUTH-SOUTHEAST THIS EVENING...REACHING KHUT/KICT AFTER 00Z/THU...AND EVENTUALLY TO KCNU BY AROUND 04Z/THU. COULD SEE SOME POSSIBLE MVFR CEILINGS/VSBYS ASSOCIATED WITH THE TSRA... SO WILL MENTION THIS FOR MOST LOCATIONS THIS EVENING IN A TEMPO GROUP. FRONT WILL PROGRESS INTO SRN KS LATE THIS EVENING...WITH MOST LOCATIONS SHIFTING WINDS TO THE NORTH LATE THIS EVENING OR OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 85 64 88 / 60 20 10 10 HUTCHINSON 62 85 63 88 / 60 20 10 10 NEWTON 63 85 62 88 / 60 20 10 10 ELDORADO 64 85 62 87 / 60 20 10 10 WINFIELD-KWLD 68 85 64 88 / 60 40 10 10 RUSSELL 58 84 62 89 / 40 10 10 10 GREAT BEND 59 85 62 89 / 60 10 10 10 SALINA 61 85 62 89 / 60 10 10 10 MCPHERSON 62 85 62 88 / 60 10 10 10 COFFEYVILLE 70 82 64 87 / 60 40 10 10 CHANUTE 68 85 62 87 / 60 40 10 10 IOLA 67 85 62 86 / 60 30 10 10 PARSONS-KPPF 69 83 63 87 / 60 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 20, 9:39 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 939 PM CDT WED JUN 20 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-220245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 939 PM CDT WED JUN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT...LIKELY MOST WIDESPREAD GENERALLY EAST OF INTERSTATE 135. SEVERE WEATHER IS NOT ANTICIPATED...ALTHOUGH THE STRONGEST ACTIVITY MAY PRODUCE SMALL HAIL...GUSTY WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR THUNDERSTORMS WILL LINGER ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS ON THURSDAY. A FEW STRONG STORMS WILL BE POSSIBLE NEAR THE OKLAHOMA BORDER. HOT TEMPERATURES ARE EXPECTED OVER THE WEEKEND AND INTO EARLY NEXT WEEK. AFTERNOON HEAT INDICES ARE EXPECTED TO HOVER NEAR 100 DEGREES ACROSS MUCH OF THE AREA FROM SATURDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/BILLINGS/ADK
In the hours before
Local storm report, Jun 20, 6:22 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
622 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL RUSSELL 38.89N 98.85W
06/20/2012 E2.00 INCH RUSSELL KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 20, 6:24 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
624 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 4 N GORHAM 38.94N 99.02W
06/20/2012 E1.50 INCH RUSSELL KS TRAINED SPOTTER
PING PONG BALL SIZED HAIL REPORTED BY THE NSSL SHAVE
PROJECT.
&&
SGSLocal storm report, Jun 20, 6:44 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 S RUSSELL 38.87N 98.85W
06/20/2012 E1.25 INCH RUSSELL KS TRAINED SPOTTER
TRAINED SPOTTER REPORTED HAIL LASTING FOR 20 MINUTES AND
MIXED WITH VERY HEAVY RAIN.
&&
SGSLocal storm report, Jun 20, 7:48 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
748 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL NNW SUSANK 38.64N 98.78W
06/20/2012 E1.50 INCH BARTON KS TRAINED SPOTTER
&&
SGSLocal storm report, Jun 20, 8:19 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
819 PM CDT WED JUN 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 4 NNE HOISINGTON 38.57N 98.74W
06/20/2012 E1.50 INCH BARTON KS TRAINED SPOTTER
&&
SGSSpecial weather statement, Jun 20, 10:17 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1017 PM CDT WED JUN 20 2012
KSZ052-210415-
MARION-
1017 PM CDT WED JUN 20 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...
AT 1012 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR TAMPA...OR 13 MILES NORTHWEST OF
MARION...AND MOVING SOUTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3853 9694 3852 9682 3823 9700 3848 9729
3861 9711 3861 9694
TIME...MOT...LOC 0317Z 310DEG 20KT 3849 9712
SMITHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Jun 20, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 23 min |
| Jun 20, 11:14 PM CDT | Special Weather Statement | ICT | Chase | 61 min |
| Jun 21, 12:22 AM CDT | Special Weather Statement | ICT | Butler | 53 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.